Tornadoes · United States · Mississippi · 2017
EF0 tornado, Ocean Spgs Arpt, Mississippi, August 30, 2017
This EF0 tornado ran 2.3 miles across Jackson County on August 30, 2017, touching down at 11:31 AM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 30, 2017
- Touchdown
- 11:31 AM CDT (16:31 UTC)
- Lifted
- 11:35 AM CDT (16:35 UTC)
- On the ground
- 4 minutes
- Path length
- 2.3 miles (3.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jackson County
- Touchdown point
- 30.364, -88.769
- Lift-off point
- 30.396, -88.756
- Record number
- 1708301031-01
The damage survey
5 damage points were recorded along this path by NWS LIX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- Several trees along path uprooted, others snapped. One stand of trees was bent to the NNE along Pointe Aux Chenes Rd.
- Large hardwood uprooted and landed across homeowner's vehicle, punctured the garage roof and clipped the neighbor's roof, causing damage. Some evidence of shingles removed on the east end of building on Keesler AFB across the train tracks, but undetermined if from latest event or from a past storm.
- Evidence of damage along the immediate shore with return side debris, trampoline blown to the SW and other indicators on the west side of the track.
- Some of the more concentrated damage was along N 6th St wtih several homes having a few shingles removed, several trees uprooted or large branches snapped. Light objects tossed, some tin in trees, fences blown over.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
As Hurricane Harvey struck southeast Texas and southwest Louisiana, outer rain bands moved across southeast Louisiana, southern Mississippi and the adjacent coastal waters on several occasions between the 28th and 30th of August. Several tornadoes were reported across the area as well as instances of flooding.
A large waterspout moved onshore as a tornado near Seacliff Boulevard and produced mainly tree damage to hardwoods and softwoods. Minor awning and shingle damage was observed and light objects were tossed. Tin sheeting was observed in trees and several fences were blown down. Damage was consistent with EF-0 damage with an estimated wind speed of 85 mph. Damage width was about 2 blocks wide where the waterspout moved onshore and about 100 yards wide upon lifting near Old Spanish Trail near 9th Avenue.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 15:22 UTC and running to 23:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 07:00 UTC | 09:00 UTC | Flash Flood Warning | LIX |
| 07:18 UTC | 07:45 UTC | Severe Thunderstorm Warning | LIX |
| 15:22 UTC | 23:00 UTC | Tornado Watch | LIX |
| 16:47 UTC | 17:15 UTC | Tornado Warning | LIX |
| 17:14 UTC | 17:45 UTC | Tornado Warning | LIX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:27 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Aug 30, 8:07 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 30, 8:07 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
807 AM CDT Wed Aug 30 2017
...SOUNDING DISCUSSION...
Drier is has moved in above 500 mb, though the low level profile
is still saturated. PW remains very high at 2.4 inches. Showers
will be more scattered and broken today, but downpours will still
be locally heavy in this environment. There will be periods of sun
through the day, but surface heating will help to fill in gaps
with clouds and showers. Winds are 25 to 30 kts just above the
sfc from the SSE and become more SSW with height. Gusty winds will
mix down to the surface with heating. Potential for spin ups is
lower today though the wind profile results in SRH near 300 m2/s2
so the tornado threat is still non zero.
Krautmann
&&
.PREV DISCUSSION... /issued 538 AM CDT Wed Aug 30 2017/
SHORT TERM...
Conditions will continue to gradually improve through tomorrow now
that Tropical Storm Harvey has made landfall in Southwest
Louisiana. A dry slot in the mid-levels of the atmosphere that is
well depicted by satellite imagery has allowed for more broken and
rain bands on the eastern periphery of the system tonight, and
this trend should continue through the day today. Given the lower
threat of rainfall, have reduced POP values areas in the southern
half of the CWA to only chance range of 30 to 50 percent for
today. However, still expect to see higher POP of 70 to 80 percent
over the northern and eastern portions of the CWA as the tropical
low moves further inland. These bands of rainfall could produce
some locally heavy rainfall, and this has prompted a continuation
of the flash flood watch through tomorrow evening. A rather tight
pressure gradient should also develop over the area today, and
expect to see onshore winds of 20 to 30 mph over the southern part
of the CWA. These winds should persist into tonight, and then
gradually weaken through the day tomorrow as the pressure gradient
over the day decreases. Rain chances will also continue to
gradually decrease into the day tomorrow as the tropical system
pushes further away from the area, and drier and more stable air
in the wake of the system builds in. In general, rain chances
should range from 30 to 50 percent tomorrow for some scattered
rain bands on the periphery of the low.
By Friday, a general trough in the wake of the tropical system
will remain in place across the forecast area, but a very dry
airmass wrapping around the low will keep precipitable water
values on the low side at 1.7 to 1.8 inches. This lack of moisture
in the mid-levels should result in much lower convective potential
through the day, and have only a 20 to 30 percent chance of rain
in the forecast. Significantly less cloud cover is also expected
due to the drying of the atmosphere, and expect to see increased
temperatures back near normal readings in the upper 80s and lower
90s by Friday afternoon.
LONG TERM...
The weekend will be a very typical one for the Gulf Coast in early
September. A weak ridge of high pressure will build in from the
west by Saturday and remain in place through Sunday night. This
weak ridging and the subsidence associated with it will keep the
mid and upper levels of the atmosphere fairly dry. As a result,
precipitable water values will remain near average in the 1.75
inch range through the weekend. Expect to see a very typical
diurnal convective cycle for both Saturday and Sunday with near
normal POP values of 30 to 40 percent in the forecast each
afternoon. Temperatures will be near average at around 90 degrees
each afternoon.
Heading into early next week, both the GFS and the ECMWF indicate
that an inverted trough and possible weak low pressure system in
the Gulf of Mexico will move northward toward the forecast area.
The main impact from this trough axis will be a combination of
increased forcing aloft and deeper tropical moisture feeding back
into the area. A lack of any discernible synoptic scale low level
features to focus on implies that any convection forming next
Monday or Tuesday will tend to develop along pre-existing
mesoscale boundaries like seabreeze fronts. The convection will
tend to diurnally driven over land, and have highest POP values 40
to 50 percent in the afternoon hours each day. Expect to see
convective activity turn more isolated over inland areas in the
evening and overnight hours. However, along the immediate coast,
POP values could remain elevated at 30 to 40 percent through the
night as showers and storms offshore move in and dissipate.
Temperatures should remain near climatological averages early
next week.
AVIATION...
In general, widespread MVFR to occasional IFR category conditions
are expected through most of the TAF forecast period due to
ceilings and visibilities restricted at times by convection.
MARINE...
Rough boating conditions will persist over the coastal waters
today through tomorrow as a strong pressure gradient associated
with Tropical Storm Harvey continues to impact the region. Expect
winds of 25 to 35 knots over the western waters and 20 to 30 knots
over the eastern waters today and tonight. As the low moves
further inland tomorrow, winds should gradually improve through
the day. These strong winds will keep seas elevated at 9 to 12
feet over the western waters and 5 to 8 feet over the eastern
waters through tomorrow morning. Some improvement in sea state
conditions is expected by tomorrow afternoon and evening. Heading
into Friday and upcoming weekend, conditions will improve
dramatically as a broad ridge of high pressure settles over the
region. Expect to see a general southwest wind around 10 knots for
Friday and Saturday, and then a transition to a southeast flow
for Sunday and Monday. Seas should also drop down to 1 to 3 feet
during this period.
DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: DSS Support for Tropical Storm Harvey Impacts
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 81 73 83 70 / 80 60 50 30
BTR 82 74 85 72 / 80 60 50 20
ASD 84 77 87 74 / 80 50 30 30
MSY 84 78 88 76 / 60 40 30 20
GPT 83 77 87 74 / 90 50 40 30
PQL 83 77 87 74 / 90 70 60 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ056-059-065>068.
Flash Flood Watch through Thursday evening for LAZ034>037-039-
040-046>050-056>072.
Coastal Flood Advisory until 7 PM CDT Thursday for LAZ040-050-
058-060>062-064-069-070-072.
Wind Advisory until 7 PM CDT this evening for LAZ034-035-046>050-
057-058-060>064-069-070.
GM...Tropical Storm Warning for GMZ550-552-570-572.
Small Craft Advisory until 7 PM CDT Thursday for GMZ532-534-536-
538-555-557-575-577.
Small Craft Advisory until 1 AM CDT Thursday for GMZ530.
MS...Flash Flood Watch through Thursday evening for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 7 PM CDT Thursday for MSZ080>082.
GM...Tropical Storm Warning for GMZ552-570-572.
Small Craft Advisory until 7 PM CDT Thursday for GMZ534-536-538-
555-557-575-577.
&&Hazardous weather outlook, Aug 30, 5:09 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 509 AM CDT Wed Aug 30 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-302215- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 509 AM CDT Wed Aug 30 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A Tropical Storm Warning is in effect for Assumption, Terrebonne, Lafourche, and Lower Jefferson Parish and adjacent coastal waters today. Tropical storm force winds of 35 to 45 mph may occur at times in the warned area. Coastal flooding from storm surge of 1 to 3 feet above normal could also occur in this area. A Flash Flood Watch is in effect for all of Southeast Louisiana and South Mississippi parishes and counties. Heavy rain bands associated with Tropical Storm Harvey could produce locally heavy rainfall resulting in street flooding of low lying and poor drainage areas today and tonight. A Coastal Flood Advisory is in effect for coastal parishes and counties in Louisiana and Mississippi outside of the Tropical Storm Warning. Strong onshore winds of 25 to 30 mph could increase tides 1 to 2 feet above normal resulting in minor flooding of low lying roads outside of levee protected areas. A Small Craft Advisory is in effect for all of the coastal waters not in the Tropical Storm Warning. Strong onshore winds of 20 to 30 knots and seas of 5 to 8 feet east of the river and 9 to 12 feet west of the river will persist through tonight. A Wind Advisory is in effect for the Metro Baton Rouge, Metro New Orleans, and the River Parishes today. Southerly winds of 20 to 25 mph with gusts to 35 mph at times can be expected in the advisory area. A Marginal to Slight Risk of severe thunderstorms exists across the area today and tonight. The primary risk from any severe thunderstorms that form will be tornadoes and strong gusty winds. The highest threat of tornadoes will be along and south of the Interstate 10 corridor. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Flash Flood watch will remain in effect through Thursday evening as outer rain bands associated with Tropical Storm Harvey continue to bring a threat of heavy rainfall to the area. Additional rainfall of between 1 to 3 inches will be possible from today through Thursday evening. This heavy rainfall could produce street flooding of low lying and poor drainage areas through Thursday evening. A Coastal Flood Advisory will remain in effect through Thursday evening for coastal parishes and counties in Louisiana and Mississippi as strong onshore winds of 20 to 30 mph persist. Tide levels 1 to 2 feet above normal could result in minor flooding of low lying roads outside of the levee protected areas. A Small Craft Advisory will remain in effect through Thursday evening as strong southerly winds of 20 to 30 knots and seas of 5 to 8 feet east of the river and 9 to 12 feet west of the river persist. Conditions should gradually improve through the day on Thursday as Tropical Storm Harvey moves inland and weakens. A Marginal Risk of severe thunderstorms is expected Thursday over northern portions of the forecast area as Tropical Storm Harvey moves into northern Louisiana and Mississippi. A few outer rain bands associated with the system could have isolated severe thunderstorms that produce tornadoes and strong gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today but may be needed for flood monitoring today and tomorrow. 32
In the hours before
Special weather statement, Aug 30, 8:45 AM CDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service New Orleans LA 845 AM CDT WED AUG 30 2017 LAZ040-MSZ077-080-301415- St. Tammany-Hancock-Pearl River- 845 AM CDT WED AUG 30 2017 ...A SHOWER WILL AFFECT SOUTHEASTERN ST. TAMMANY PARISH... NORTHWESTERN HANCOCK AND SOUTHERN PEARL RIVER COUNTIES... At 845 AM CDT, a shower was located over Pearl River, or near Slidell, moving north at 50 mph. Locations impacted include... Slidell, Picayune, Pearl River, Mcneil, Stennis Space Center and Slidell Airport. Torrential rainfall is also occurring with this shower, and may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in New Orleans. LAT...LON 3025 8967 3031 8987 3075 8976 3066 8944 TIME...MOT...LOC 1345Z 198DEG 44KT 3037 8975 MJH
Special weather statement, Aug 30, 9:34 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
934 AM CDT WED AUG 30 2017
MSZ077-080-301515-
Hancock-Pearl River-
934 AM CDT WED AUG 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HANCOCK
AND EASTERN PEARL RIVER COUNTIES...
At 933 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Poplarville to 8
miles north of Kiln. Movement was north at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Poplarville and Kiln.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 3100 8950 3100 8948 3098 8947 3098 8943
3101 8942 3101 8935 3100 8934 3057 8934
3039 8948 3092 8970 3100 8968 3100 8955
3102 8955 3101 8950
TIME...MOT...LOC 1433Z 193DEG 32KT 3094 8965 3054 8948
MJHSpecial weather statement, Aug 30, 10:46 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1046 AM CDT WED AUG 30 2017
LAZ061>064-301615-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
1046 AM CDT WED AUG 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
WESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...
At 1046 AM CDT, a strong thunderstorm was located near New Orleans,
moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Orleans, Chalmette, East New Orleans, Timberlane, Belle Chasse,
Harvey, Metairie, Gretna, Violet, Terrytown, Meraux, Poydras, Arabi
and Lakefront Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2978 8997 3002 9016 3002 9013 3003 9011
3003 9008 3004 9005 3003 9004 3005 9003
3004 9003 3004 9001 3007 8995 3012 8990
3001 8985 2996 8985 2994 8982 2986 8979
2982 8983
TIME...MOT...LOC 1546Z 229DEG 30KT 3000 9003
AKSpecial weather statement, Aug 30, 11:06 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1106 AM CDT WED AUG 30 2017
LAZ040-MSZ080-301645-
St. Tammany-Hancock-
1106 AM CDT WED AUG 30 2017
...A SHOWER WILL AFFECT CENTRAL ST. TAMMANY PARISH IN SOUTHEASTERN
LOUISIANA AND WEST CENTRAL HANCOCK COUNTIES...
At 1106 AM CDT, a shower was located near Lacombe, or 11 miles west
of Slidell, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Slidell, Pearl River, Lacombe, Stennis Space Center and Slidell
Airport.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 3057 8980 3056 8980 3054 8978 3052 8977
3046 8969 3046 8965 3050 8965 3045 8955
3018 8974 3021 8980 3023 8985 3025 8987
3026 8996 3027 8999 3030 8999 3032 9001
3032 9004 3037 9010 3061 8987
TIME...MOT...LOC 1606Z 227DEG 31KT 3023 8996
MJHSpecial weather statement, Aug 30, 11:25 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1125 AM CDT WED AUG 30 2017
MSZ082-301730-
Jackson-
1125 AM CDT WED AUG 30 2017
...A SHOWER WILL AFFECT JACKSON COUNTY...
At 1124 AM CDT, a shower was located near Gulf Park Estates, or near
Ocean Springs, moving north at 25 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Ocean Springs, Moss Point, Escatawpa, St. Martin, Gautier, Wade,
Latimer, Gulf Hills, Hurley, Vancleave, Gulf Park Estates and Hickory
Hills.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 3035 8858 3037 8859 3036 8860 3037 8860
3035 8861 3036 8862 3037 8861 3034 8874
3037 8878 3038 8885 3038 8881 3039 8879
3041 8884 3042 8883 3043 8885 3043 8888
3073 8888 3073 8846
TIME...MOT...LOC 1624Z 194DEG 23KT 3033 8877
MJHLocal storm report, Aug 30, 11:26 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG PASCAGOULA 30.37N 88.55W
08/30/2017 JACKSON MS EMERGENCY MNGR
SEVERAL LARGE TREE LIMBS AND TREES BLOWN DOWN... TWO
HOMES DAMAGED FROM TREES ON THE ROOF NEAR CANAL ST AND
WASHINGTON AVE
&&
AKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
4.5 hours before the tornado, 91 km from the path. August 30, 2017.
- Mixed-layer CAPE
- 1853 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 2134 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 13.7
- 0-3 km lapse rate
- 5.0 K/km
Slidell Radar S, LA (KSIL), 00:00Z
7.5 hours after it, 91 km from the path. August 31, 2017.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 1402 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
- 0-3 km lapse rate
- 6.2 K/km
The radar
The Mobile radar (KMOB), 60 km away, was scanning. The volume nearest the touchdown began at 16:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 16:31 UTC | TSTM WND DMG | Gulf Park Estates | Jackson, MS | MOSTLY MINOR DAMAGE TO HOMES... POSSIBLE TORNADO. TIME ESTIMATED BY RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of August 30, 2017
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 30 | 1:46 AM CDT | EF0 | Harrison, MS | 0.1 | 30 | |||
| August 30 | 2:16 AM CDT | EF0 | Jackson, MS | 1.0 | 100 | |||
| August 30 | 10:04 AM CDT | EF1 | Lamar, MS | 1.7 | 100 | $150,000 | ||
| August 30 | 10:12 AM CDT | EF1 | Pearl River, MS | 4.6 | 100 | |||
| August 30 | 11:41 AM CDT | EF1 | Forrest, MS | 1.3 | 160 | $200,000 | ||
| August 30 | 12:35 PM CDT | EF0 | Jefferson Davis, MS | 1.1 | 50 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.